Mum loses hair and eyelashes and has 12-hour baths to treat topical steroid withdrawal
'I’m embracing my skin, I tell it every day how much I love it and how beautiful it has become.'
A mum who has experienced eczema for 57 years spoke of her troubles with her skin condition that left her having 12-hour long baths.
Janelle Harris, 63, a retired company director from Colorado, US, used steroid creams, foams, salves, pills, shots and even a steroid tape that slowly released steroids into her skin to control her severe eczema.
The mum and grandma stopped the steroids in 2014 when she felt they were no longer working – and spent the next five years with agonising symptoms of topical steroid withdrawal.
She was left with red and inflamed skin all over her body which often oozed or cracked, and her lips swelled and peeled. Her skin would constantly bleed, and she also suffered hair loss, including her eyelashes falling out.
The pain was so severe that Janelle couldn’t even hug her husband, children, and grandchildren, which left the mum feeling suicidal.
Topical steroid withdrawal, or TSW, is a reaction that occurs when an individual ceases steroid use after a prolonged period – which are widely used as a remedy for eczema and other skin conditions. Those suffering from TSW can suffer hair loss, insomnia, flaking skin, and sore, puss-filled blisters amongst other issues.
Janelle’s eczema was present from birth and she struggled with it all through her school years.
Janelle says: ‘My mum had to make me separate meals due to “food allergies,” so I was labelled as spoiled when in fact I felt ridiculed and alone. My mum tells me my hands at two years old looked like a little old lady’s hands.
‘I was a cheerleader and I always hated having to wear short skirts because of eczema on the back of my leg.
‘I was also a gymnast but I had to quit because I reacted to the powder we used on the uneven bars, and my skin reacted when sweating.
‘As an adult, I was mostly able to hide the eczema and constantly put strong steroid salves on my eyes at night to avoid breakouts on the advice of my doctor.
‘I later learned you should never put topical steroids on your face. I’ve always been embarrassed by my skin, and during TSW it was horrific.
‘At times I looked like a burn victim.’
To deal with the pain and irritation, Janelle would take long baths but it would leave her feeling worse afterwards.
Later, she heard of a treatment called No Moisture Therapy (NMT) where patients reduce or even stop bathing entirely and reduce the amount of water they consume to one or two litres a day, included water consumed in foods.
Janelle began to follow NMT which, she says, finally helped her get in control of her TSW.
‘I lived in the bathtub for the first three and a half years,’ Janelle said. ‘Then in January 2022, the last time I wanted to end my life, my husband suggested I try NMT. He had seen it in the caregivers group he was in.
‘I don’t follow the guidelines of NMT to a tee. I do more Moisture Withdrawal or MW, where I stopped bathing and using any lotion or oil on my skin.
‘I use body cleaning cloths that contain silver and pull bacteria from the skin to clean my body and I wash my hair in the sink.
‘Although it was hard and painful at first, my skin began drying up and healing.
‘Listen to your body, listen to your skin, it wants to heal from this hell and continually covering it with lotions and water may not be the best thing.’
Janelle has made an almost complete recovery and is slowly learning to embrace her skin.
‘When you are constantly hiding from the world because you are embarrassed and feel ugly, self-love is something you never learn,’ she said.
‘I’m embracing my skin, I tell it every day how much I love it and how beautiful it has become.’
Janelle wants more people to be educated on the impact of TSW.
She is now also on the board of directors for the International Topical Steroid Awareness Network, a non-profit organisation supporting ‘TSW Warriors’ around the world.
‘We advocate, educate, raise awareness, and provide support for our global community that live with and care for eczema and topical steroid withdrawal.
‘I love helping people with their health and wellness.
‘I’ve learned so much over my lifetime, especially the last five years, and I like the person I’ve become on the other side of TSW.’
Always consult your doctor before trying at-home treatments.
Do you have a story you want to share? Email [email protected] to tell us more.